Michigan, 2006

Hail in Michigan, September 5, 2006

September 5, 2006 · NWS GRR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 5, 2:45 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 5, 2:45 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT TUE SEP 5 2006

.SHORT TERM...
FORECAST CONCERNS IN THE SHORT TERM PERTAIN TO SHOWER AND
THUNDERSTORM CHANCES THE FIRST COUPLE PERIODS (TONIGHT AND
WEDNESDAY) AS THE UPPER LOW PULLS AWAY FROM THE AREA. EVEN A SMALL
CHANCE AT SEVERE LATE THIS AFTERNOON/EARLY EVENING FOR MARGINAL
HAIL. THE UPPER LOW PULLS AWAY FROM THE AREA TOMORROW...AFTER WHICH
DRY WEATHER IS EXPECTED IN THE REMAINDER OF THE SHORT TERM (WED
NIGHT THROUGH THU NIGHT).

TONIGHT...MARGINAL HAILERS WILL NEED TO BE WATCHED FOR SIGNIFICANT
50 DBZ CORES INTO THE LOWER TO MIDDLE 20K FEET RANGE. IN
ADDITION...VIL VALUES INTO THE LOWER TO MIDDLE 40S. ONCE DIURNAL
INSTABILITY DECREASES LATER THIS EVENING...SHOWER AND THUNDERSTORM
ACTIVITY SHOULD DIMINISH. WILL CARRY ISOLATED POPS IN THE SOUTHEAST
HALF OF THE FORECAST AREA TO COVER ANY STRAY SHOWERS.

ON WEDNESDAY...THE UPPER LOW OPENS UP AND DRIFTS SOUTHEAST AWAY FROM
THE AREA. THIS SHOULD RESULT IN MOST OF THE SHOWER AND THUNDERSTORM
ACTIVITY DRIFTING AWAY FROM THE AREA AS WELL. MAINTAINED A SMALL
AREA OF SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL LOWER MICHIGAN.
OTHERWISE EXPECTING PARTLY SUNNY SKIES IN GENERAL.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT THE AREA IS IN NORTHWEST FLOW
IN THE WAKE OF THE EXITING UPPER LOW. THE AIR REMAINS COLD AT
500MB/S...BUT GENERALLY EXPECTING PARTLY CLOUDY SKIES.

.LONG TERM...
OUR MAIN FCST CHALLENGE IN THE EXTENDED RANGE IS TO DETERMINE HOW
QUICKLY A FRONTAL BOUNDARY DROPPING IN FROM THE NW WILL MOVE THROUGH
OUR AREA THIS WEEKEND. 12Z GFS GUIDANCE CONTINUES TO IMPLY FOR
SEVERAL CONSECUTIVE RUNS NOW THAT THE BOUNDARY WILL GET HUNG UP OVER
OUR AREA AND THAT WE COULD HAVE A FEW SHOWERS AND STORMS THROUGH THE
WEEKEND. HOWEVER A BLEND OF ECMWF AND CANADIAN GUIDANCE STILL
SUGGESTS THE FRONT WILL MOVE THROUGH MORE QUICKLY. WE HAVE BEEN
GOING WITH THE ECMWF AND FASTER FRONTAL MOVEMENT FOR SEVERAL DAYS
NOW AND I DO NOT SEE ANY REASON TO DEVIATE FROM THAT THINKING.
THEREFORE WE WILL CONTINUE TO FEATURE A CHC OF SHOWERS AND STORMS
FRIDAY INTO SATURDAY AND THEN A RETURN TO DRY WX WITH COOLER TEMPS
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE LAURENS
Hazardous weather outlook, Sep 5, 1:36 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT TUE SEP 5 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
236 PM EDT TUE SEP 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF
THE SOUTHWEST QUARTER OF LOWER MICHIGAN. SEVERE WEATHER IS NOT
LIKELY...BUT SOME STORMS THIS AFTERNOON AND EVENING MAY APPROACH
SEVERE LEVELS IN REGARD TO HAIL. SOME OF THE STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE HAIL TO AROUND THREE QUARTERS OF AN INCH.
LOCALLY HEAVY RAIN IS ANOTHER ANTICIPATED HAZARD. THUNDERSTORM
MOVEMENT WILL BE NEARLY STATIONARY...OR WEST AT ABOUT 5 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON EAST OF
GRAND RAPIDS. AFTER A DRY DAY THURSDAY...THE NEXT CHANCE OF STORMS
WILL BE FRIDAY AND FRIDAY NIGHT AS A COLD FRONT DROPS SOUTH FROM
CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ844>849-061000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
236 PM EDT TUE SEP 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF LAKE
MICHIGAN FROM ST JOSEPH TO MANISTEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHERN LAKE MICHIGAN TODAY AS
UPPER LEVEL LOW PRESSURE MOVES EAST FROM NORTHERN ILLINOIS. THE
STORMS WILL BE MOST NUMEROUS SOUTH OF LUDINGTON... AND WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...HAIL TO NEAR THREE
QUARTERS OF AN INCH...AND ISOLATED WATERSPOUTS. THUNDERSTORM
MOVEMENT WILL BE WEST SOUTHWEST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTER TODAY...THE NEXT CHANCE OF STORMS WILL BE FRIDAY AND FRIDAY
NIGHT AS A COLD FRONT DROPS SOUTH FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE URGED TO REPORT ANY WATERSPOUT SIGHTINGS TO THE COAST
GUARD FOR RELAY TO THE NATIONAL WEATHER SERVICE.

MEADE DUKE

The radar

The Grand Rapids radar (KGRR), 49 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allegan

When
September 5, 5:02 PM EST
Where
Allegan County, Otsego
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.467, -85.683

Seven eighths inch diameter hail was reported by the public in Otsego.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532309.